Accidental overdose of intravenously injected unfractionated heparin followed by prolonged clotting times in an anaesthetised Shetland pony
03 Aug 2018
Pekkola, V., Braun, C., Larenza Menzies, M. P.
A six-year-old Shetland pony stallion was presented for elective castration. During surgical preparations, undiluted heparin (120 iu/kg) was unintentionally used for intravenous catheter flushing instead of heparinised saline solution. Surgery was cancelled for that day. Thromboelastography was used to monitor blood coagulation immediately after the accidental heparin overdose and on the following days. Three days after the heparin overdose, the coagulation parameters had returned to normal values and the pony was castrated. Anaesthesia and surgery were uneventful without any signs of coagulopathy. One day after surgery, the pony started to show signs of colic and was further diagnosed with colitis, most likely unrelated to heparin but due to repeated administration of penicillin and anaesthesia. Despite intensive treatment, the pony deteriorated progressively and was euthanased due to poor prognosis. Drug overdose is an example of medication error and is one of the most common errors in medicine.